Boundary stabilization of quasilinear hyperbolic systems of balance laws: exponential decay for small source terms


We investigate the long-time behaviour of solutions of quasilinear hyperbolic systems with transparent boundary conditions when small source terms are incorporated in the system. Even if the finite-time stability of the system is not preserved, it is shown here that an exponential convergence towards the steady state still holds with a decay rate which is proportional to the logarithm of the amplitude of the source term. The result is stated for a system with dynamical boundary conditions in order to deal with initial data that are free of any compatibility condition. The proof of the existence and uniqueness of a solution defined for all positive times is also provided in this paper.

This is a preview of subscription content, log in to check access.


  1. 1.

    F. Alabau-Boussouira, V. Perrollaz, L. Rosier, Finite-time stabilization of a network of strings, Math. Control Relat. Fields 5 (2015), no. 4, 721–742.

    MathSciNet  Article  Google Scholar 

  2. 2.

    G. Bastin, J.-M. Coron, B. d’Andréa-Novel, On Lyapunov stability of linearized Saint-Venant equations for a sloping channel, Networks and Heterogeneous Media 4 (2009), no. 2, 177–187.

    MathSciNet  Article  Google Scholar 

  3. 3.

    F. Bouchut, A. Mangeney-Castelnau, B. Perthame, J.-P. Vilotte, A new model of Saint Venant and Savage-Hutter type for gravity driven shallow water flows, C. R. Math. Acad. Sci. Paris 336 (2003), no. 6, 531–536.

    MathSciNet  Article  Google Scholar 

  4. 4.

    J.-M. Coron, R. Vazquez, M. Krstic, G. Bastin, Local exponential \(H^2\) stabilization of a \(2\times 2\) quasilinear hyperbolic system using backstepping, SIAM J. Control Optim. 51 (2013), no. 3, 2005–2035.

    MathSciNet  Article  Google Scholar 

  5. 5.

    R. Datko, J. Lagnese, M. P. Polis, An example of the effect of time delays in boundary feedback stabilization of wave equations, SIAM J. Control Optim. 24 (1986), no. 1, 152–156.

    MathSciNet  Article  Google Scholar 

  6. 6.

    L. Evans, R. Gariepy, Measure theory and fine properties of functions, Revised edition. Textbooks in Mathematics, CRS Press Boca Raton, FL, 2015

    Google Scholar 

  7. 7.

    J. de Halleux, C. Prieur, J.-M. Coron, B. d’Andréa-Novel, G. Bastin, Boundary feedback control in network of open channels, Automatica 39 (2003), 1365–1376.

    MathSciNet  Article  Google Scholar 

  8. 8.

    J. M. Greenberg, T.-T. Li, The effect of boundary damping for the quasilinear wave equations, J. Differential equations 52 (1984), 66–75.

    MathSciNet  Article  Google Scholar 

  9. 9.

    M. Gugat, Boundary feedbcak stabilization of the telegraph equation: Decay rates for vanishing damping term, Systems Control Lett. 66 (2014) 72–84.

    MathSciNet  Article  Google Scholar 

  10. 10.

    M. Gugat, M. Dick, G. Leugering, Gas flow in fan-shaped networks: Classical solutions and feedback stabilization, SIAM J. Control Optim., 49 (2011), 2101–2117.

    MathSciNet  Article  Google Scholar 

  11. 11.

    M. Gugat, G. Leugering, Global boundary controllability of the Saint-Venant system for sloped canals with friction, Ann. Inst. H. Poincaré Anal. Non Linéaire, 26 (2009) 257–270.

    MathSciNet  Article  Google Scholar 

  12. 12.

    M. Gugat, G. Leugering, K. Wang, Neumann boundary feedback stabilization for a nonlinear wave equation: A strict \(H^2\)-Lyapunov function, Math. Control Relat. Fields 7 (2017), no. 3, 419–448.

    MathSciNet  Article  Google Scholar 

  13. 13.

    V. Komornik, Rapid boundary stabilization of the wave equation, SIAM J. Control Optim. 29 (1991), 197–208.

    MathSciNet  Article  Google Scholar 

  14. 14.

    G. Leugering, E. J. P. G. Schmidt, On the modelling abd stabilization of flows in networks of open canals, SIAM J. Control Optim., 41 (2002), 164–180.

    MathSciNet  Article  Google Scholar 

  15. 15.

    A. Majda, Disappearing solutions for the dissipative wave equation, Indiana Univ. Math. J. 24 (1974/75), 1119–1133.

  16. 16.

    V. Perrollaz, Initial boundary value problem and asymptotic stabilization of the Camassa-Holm equation on an interval, J. Funct. Anal. 259 (2010), no. 9, 2333–2365.

    MathSciNet  Article  Google Scholar 

  17. 17.

    V. Perrollaz, L. Rosier, Finite-time stabilization of hyperbolic systems over a bounded interval, in 1st IFAC workshop on Control of Systems Governed by Partial Differential Equations (CPDE2013), 2013, 239–244.

    Article  Google Scholar 

  18. 18.

    V. Perrollaz, L. Rosier, Finite-time stabilization of \(2\times 2\) hyperbolic systems on tree-shaped networks, SIAM J. Control Optim. 52 (2014), no. 1, 143–163.

    MathSciNet  Article  Google Scholar 

  19. 19.

    W. Rudin, Functional Analysis. McGraw-Hill Series in Higher Mathematics. McGraw-Hill, Inc., New York, 1973.

    Google Scholar 

  20. 20.

    Y. Shang, D. Liu, G. Xu, Super-stability and the spectrum of one-dimensional wave equations on general feedback controlled networks, IMA J. Math. Control and Inform. 31 (2014), 73–90.

    MathSciNet  Article  Google Scholar 

  21. 21.

    K. Yosida. Functional Analysis. Springer-Verlag, Berlin Heidelberg New York, 1978.

    Google Scholar 

  22. 22.

    E. Zeidler, Nonlinear Functional Analysis and its Applications. I. Fixed-Point Theorems, Springer-Verlag New York Inc., 1986.

  23. 23.

    G. Q. Xu, Stabilization of string system with linear bounded feedback, Nonlinear Analysis: Hybrid Systems 1 (2007) 383–397.

    MathSciNet  MATH  Google Scholar 

  24. 24.

    C. Z. Xu, G. Sallet, Exponential stability and transfert functions of processes governed by symmetric hyperbolic systems, ESAIM Control Optim. Calc. Var. 7 (2002) 421–442.

    MathSciNet  Article  Google Scholar 

Download references

Author information



Corresponding author

Correspondence to Lionel Rosier.

Rights and permissions

Reprints and Permissions

About this article

Verify currency and authenticity via CrossMark

Cite this article

Gugat, M., Perrollaz, V. & Rosier, L. Boundary stabilization of quasilinear hyperbolic systems of balance laws: exponential decay for small source terms. J. Evol. Equ. 18, 1471–1500 (2018).

Download citation


  • System of balance laws
  • Shallow water equations
  • Telegraph equation
  • Finite-time stability
  • Dynamical boundary conditions
  • Exponential stability
  • Decay rate

Mathematics Subject Classification

  • 35L50
  • 35L60
  • 76B75
  • 93D15